Tag Archives: Cefepime neurotoxicity

MR with Caterina and Dr. Pope: Cefepime Neurotoxicity

An elderly man with history of CKD 2/2 Wegner’s presents w/ hypothermia after being found down 2/2 presumed sepsis. He initially improved with warming and antibiotics, but about 24h into his course became completely unresponsive requiring intubation. No etiology was ever discovered for his altered mental status (including a w/u for meningitis, seizures, bleed) but he spontaneously woke up several days letter. It was ultimately thought that his mental status changes were most likely due to cefepime neurotoxicity, which often occurs in the setting of excessive antibiotic doses in patients with renal failure.
*What is cefepime neurotoxicity, and when should I consider it?
-Consider in a patient who came in with sepsis and develops new or worsening mental status after starting antibiotics
-Presents as encephalopathy, myoclonus, or seizures without another clear cause
-Occurs in patients with renal failure who receive excessive doses
-Associated with abnormal EEGs
See review here:
Advertisements